Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 30, 2009, 2:34 AM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2009, 2:34 AM CDT (07:34 UTC)
- Expired
- Apr 30, 2009, 3:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:36 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2422 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 300734 SVRGLD NEC087-145-300830- /O.NEW.KGLD.SV.W.0013.090430T0734Z-090430T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 234 AM CDT THU APR 30 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITIES OF...TRENTON...CULBERTSON... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITIES OF...MCCOOK...INDIANOLA...BARTLEY... * UNTIL 330 AM CDT * AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CULBERTSON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CULBERTSON AROUND 245 AM CDT... MCCOOK AROUND 320 AM CDT... THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 56 AND 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4031 10027 4000 10048 4014 10115 4034 10097 TIME...MOT...LOC 0734Z 288DEG 18KT 4024 10092 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 300758 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 258 AM CDT THU APR 30 2009 NEC087-145-300830- /O.CON.KGLD.SV.W.0013.000000T0000Z-090430T0830Z/ HITCHCOCK NE-RED WILLOW NE- 258 AM CDT THU APR 30 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES... AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CULBERTSON...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MCCOOK AROUND 310 AM CDT... INDIANOLA AROUND 330 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4031 10085 4031 10027 4000 10048 4009 10092 TIME...MOT...LOC 0758Z 289DEG 19KT 4019 10073 $$ MCGUIRE
000 WWUS53 KGLD 300826 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 326 AM CDT THU APR 30 2009 NEC087-145-300835- /O.EXP.KGLD.SV.W.0013.000000T0000Z-090430T0830Z/ HITCHCOCK NE-RED WILLOW NE- 326 AM CDT THU APR 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR RED WILLOW AND EASTERN HITCHCOCK COUNTIES WILL EXPIRE AT 330 AM CDT... THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING SEVERE WEATHER. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE AS THE THUNDERSTORMS MOVE SOUTHEAST ACROSS RED WILLOW COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING FOR EXTREME SOUTHWEST NEBRASKA. LAT...LON 4031 10085 4031 10027 4000 10048 4009 10092 TIME...MOT...LOC 0825Z 289DEG 19KT 4014 10055 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:07 AM CDT, 27 minutes earlier.
Area forecast discussion, Apr 30, 2:07 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 107 AM MDT THU APR 30 2009 .DISCUSSION... 107 AM MDT THU APR 30 2009 ONE CLOSED LOW WAS LOCATED OVER THE NORTHERN PLAINS WHILE A SECOND REMAINED OVER THE NORTHERN INTERMOUNTAIN/PAC NW REGION EARLY THIS MORNING. DEEP MOIST CONVECTION WAS ONGOING ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WHILE A COLD FRONT CONTINUES TO SAG SOUTH OVER THE FORECAST AREA. MORNING CONVECTION WILL BE ONGOING WITH SUBSIDENCE/CLEARING EXPECTED DURING THE AFTERNOON RESULTING IN SEASONABLE HIGHS IN THE 60S. A PROGRESSIVE SHORTWAVE TROUGH WILL DIG SOUTHEAST OVERNIGHT KEEPING LOW POPS IN THE FORECAST. FRI-SAT...POST-FRONTAL CONDITIONS ARE ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS WITH INCREASING CHANCES FOR SHOWERS THROUGH THE PERIOD AS A SHORTWAVE TROUGH TRANSLATES EAST AND APPROACHES THE AREA. THE PREVIOUS FORECAST CAPTURED THE EXPECTED SCENARIO WITH ONLY MINOR ADJUSTMENTS PLANNED. DAYS 4 THROUGH 7...NO CHANGES. && .AVIATION... 1110 PM MDT WED APR 29 2009 FOR THE 06Z TAFS...VERY ACTIVE AND UNCERTAIN PERIOD. COLD FRONT IS SLOWLY PUSHING SOUTH OVER THE AREA. NOT SURE HOW FAR SOUTH DEVELOPMENT WILL BE BUT TSRA LOOK TO STAY JUST TO THE EAST OF KGLD. KMCK SHOULD CATCH THE BRUNT OF THIS THUNDERSTORM COMPLEX. MODELS ARE DIFFERING ON THE AMOUNT OF CLOUD COVER AND HEIGHT OF CEILINGS. SHOULD SEE MVFR CEILINGS THIS MORNING AND RAISING ABOVE MVFR DURING THE AFTERNOON. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 29, 11:45 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...AND PERHAPS A TORNADO. THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY THREATS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 30, 12:27 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 7 SW CLARKVILLE 40.31N 102.71W
04/29/2009 M1.75 INCH YUMA CO TRAINED SPOTTER
&&
MWMLocal storm report, Apr 30, 1:38 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 6 NW WRAY 40.14N 102.31W
04/30/2009 E1.75 INCH YUMA CO TRAINED SPOTTER
GOLF BALL SIZED HAIL BROKE A WINDOW
&&
BLMSpecial weather statement, Apr 30, 2:30 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 130 AM MDT THU APR 30 2009 NEZ080-081-300830- HITCHCOCK-RED WILLOW- 230 AM CDT THU APR 30 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CULBERTSON...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 11:56 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 64 min |
| Apr 30, 12:55 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 65 min |
| Apr 30, 1:59 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 61 min |
| Apr 30, 3:33 AM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 33 min |
| Apr 30, 7:48 AM CDT | Areal Flood Warning | GLD | Hitchcock | 5 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.